Nebraska, 2016

Flash Flooding and Hail in Nebraska, April 26 to 27, 2016

April 26 to 27, 2016 · NWS GID · 28 events in 8 counties and zones

Tuesday the 26th featured the first fairly widespread severe weather event of the year within South Central Nebraska, along with a few narrow-but-intense corridors of heavy rainfall resulting in flooding and flash flooding. The majority of severe storms concentrated within the southeast quadrant of the area (especially Nuckolls, Thayer and Clay counties), although a secondary zone of severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
$1.3 million
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Tuesday the 26th featured the first fairly widespread severe weather event of the year within South Central Nebraska, along with a few narrow-but-intense corridors of heavy rainfall resulting in flooding and flash flooding. The majority of severe storms concentrated within the southeast quadrant of the area (especially Nuckolls, Thayer and Clay counties), although a secondary zone of severe weather and heavy rainfall also flared up in western counties such as Harlan, Phelps, eastern Dawson and western Buffalo. Most severe weather reports consisted of hail, the largest of which was up to tennis ball size in Deshler. Fortunately, a possible tornado threat did not materialize (more on that below). There were actually two separate episodes of severe storms on this day, one during the pre-dawn hours (in far southeast counties) and then the main show during the late afternoon/evening.

In terms of highest impacts, the story of the day ended up being flash flooding in eastern Nuckolls and western Thayer counties, especially in and near Deshler. Mainly between 5-8 p.m. CDT, a nearly continuous axis of strong to severe storms streamed within roughly five miles either side of the Nuckolls/Thayer County line, dumping at least 4-6 of rain. Around 7:45 p.m. CDT, a storm chaser three miles west of Deshler posted fairly dramatic video showing a roughly 200-yard stretch of Highway 136 inundated by up to 4 feet of rushing water. Given that this deluge fell directly over the Spring and Snake Creek basins just upstream of Deshler, it did not take long for flash flooding to reach the community. By 9 p.m. CDT, evacuations were underway at nursing home and assisted living facilities, and one man had to be rescued when he became surrounded by rising water while boarding up his home. In addition to Highway 136, a number of rural roads in the Ruskin and Deshler areas remained water-covered for several hours. Fortunately, actual infrastructure damage was limited, and most roads re-opened the next day. Officially, the highest measured 24-hour total was 5.10 in Ruskin (NeRAIN observer), but radar estimation suggested that areas between Ruskin and Deshler likely received 6+ inches. This was the second-consecutive year that Deshler dealt with notable flooding (it also occurred May 6, 2015). Although not as serious overall, a secondary area of flooding materialized in western portions of South Central Nebraska, mainly within a narrow corridor extending from western Buffalo County southward through Phelps and northern Harlan counties, where 24-hour rain totals averaged 2-4, including 3.62 at the Holdrege airport. Most of this rain fell between 7-10 p.m. CDT. Within this zone, some roads were also impacted by flooding, including in the Elm Creek, Atlanta and Holdrege areas. While most water issues here also improved by the following day, flooding persisted through Thursday the 28th along the Turkey Creek in southern Buffalo County.

Focusing on non-flooding aspects of this severe weather event, the initial round of early morning storms were classic, elevated hail producers that affected mainly Thayer, Nuckolls and Fillmore counties between 3:00-6:30 a.m. CDT, with stones to at least quarter size reported in Hebron, Hardy and near Carleton. After this early morning activity exited to the east around sunrise, most of the day featured a solid lull before afternoon/evening redevelopment. Round 1 of the main event occurred primarily between 4:30-7:30 p.m. CDT, as a number of multicell to transient supercell storm clusters roamed Nuckolls, Thayer and Clay counties, and brushing as far north as Hamilton County. Within this zone, hail reports featured up to tennis ball size in Deshler, golf ball size near Superior and Hardy, and half dollar size in Fairfield. One storm southwest of Deshler briefly exhibited tornadic potential but no touchdowns were reported. As round 1 started to weaken in eastern counties, an entirely separate round 2 of severe storms rapidly fired up to the west within Harlan, Phelps, eastern Dawson and western Buffalo counties between 7-9 p.m. CDT. Although the aforementioned heavy rain situation was the main impact of these western storms, quarter size hail also fell in or near Atlanta, Ragan and Elm Creek. By mid-to-late evening, all storms within South Central Nebraska subsided to below severe limits, but areas of weaker convection persisted through the night.

This was a well-anticipated, synoptically evident severe weather event, as a large, deep trough ejected out of the Central/Southern Rockies into the Central/Southern Plains in a neutral-to-slightly negatively-tilted orientation. During the initial round of early morning hailers, the local area was positioned slightly north of a well-defined surface stationary front stretched west-to-east across northern Kansas, with convection driven by classic warm air/moisture advection at the nose of a 40 knot low level jet and in the presence of healthy elevated most-unstable CAPE up to 2000 J/kg. By the time of afternoon redevelopment, a 996 millibar surface low was centered over central Kansas. Except for the far southeastern edges around Thayer County, nearly all of South Central Nebraska remained slightly north of the quasi-stationary front/warm front throughout the late afternoon/evening hours. As a result, late afternoon surface temperatures only averaged in the upper 60s-lower 70s F, dewpoints only in the 50s and breezes were steady from the east-northeast. Despite residing north of the main frontal zone, mesoscale parameters were still supportive of severe storms as far north as the Interstate 80 corridor, featuring as much as 1000-2000 J/kg mixed-layer CAPE and deep-layer wind shear of 50-60 knots. However, the low-mid level wind profile proved rather inhospitable to longer-lived, discrete supercell storms, instead favoring clusters/line segments. For days leading up to the 26th, there was considerable speculation in some weather circles about this being a major severe weather/tornado outbreak through much of the Central Plains. This perception was fueled when the Storm Prediction Center placed much of South Central Nebraska and points southward under a Moderate Risk on the Day 2 outlooks issued on the 25th and maintained this level 4 category through most of the Day 1 period. As it turned out, although there were numerous reports of primarily large hail within the local area, fortunately a number of factors (including predominant storm mode) held a significant tornado outbreak at bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 25, 11:13 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 25, 11:13 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT TUE APR 26 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON APR 25 2016

THE WEATHER PATTERN WILL UNDERGO CHANGES THE NEXT 24 HOURS AS AN
UPPER LOW PRESSURE SYSTEM IN CALIFORNIA MOVES INTO THE CENTRAL
ROCKIES TONIGHT WITH THE NEGATIVELY TILTED TROUGH EMERGING ONTO THE
PLAINS LATE TUESDAY.

TONIGHT THE WEATHER WILL BE QUIET THRU THE EVENING AND INTO THE
FIRST PART OF THE NIGHT...THEN CHCS FOR PCPN INCREASE TOWARDS 12Z
TUESDAY AS THE SFC LOW DEEPENS ALONG THE HIGH PLAINS WITH MOISTURE
RETURNING NORTH. CLOUDS LOWER/THICKEN BY MORNING EXPECT TO SEE PCPN
DEVELOP IN THE FORM OF DRIZZLE AND SHOWERS/TSTMS IN THE WARM AIR
ADVECTION/ISENTROPIC LIFT. HAVE SOME CONCERNS FOR FOG DEVELOPMENT
TONIGHT AND VSBYS WILL BE DEPENDENT UPON TIMING OF PCPN AND HAVE
KEPT MENTION IN FORECAST. ELEVATED INSTABILITY IS IMPRESSIVE AND
AVERAGES 2000 TO 4000 J/KG TUESDAY AND COULD SEE STRONG TO SEVERE
STORMS WITH HAIL THE PRIMARY HAZARD DURING THE DAY BEFORE THE MORE
SIGNIFICANT SEVERE WEATHER UNFOLDS DURING THE LATE AFTERNOON AND
EVENING.

THE SURFACE LOW ORIENTS ACROSS WESTERN KANSAS WITH THE WARM FRONTAL
BOUNDARY STRETCHING ALONG THE KS/NEB SATELLITE AND THE DRY LINE
IN WESTERN KANSAS. BY LATE AFTERNOON TSTMS ARE EXPECTED TO FOCUS
ALONG THE BOUNDARIES POTENTIALLY AS EARLY AS 4 PM...BUT WILL BE
MORE LIKELY TOWARD 00Z AND THRU THE EVENING. THE POTENTIAL EXISTS
FOR DANGEROUS TSTMS IN THE HIGH INSTABILITY/SHEARED ENVIRONMENT
WITH POTENTIAL FOR TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON APR 25 2016

FOCUS OF THE LONG TERM FORECAST THIS AFTERNOON HAS BEEN ON
PENDING SEVERE WEATHER THAT APPEARS LIKELY ACROSS PORTIONS OF THE
LOCAL AREA DURING THE LATE AFTERNOON THROUGH EVENING HOURS
TOMORROW.

EXPECT THE UPPER LEVEL LOW ACROSS THE INTERMOUNTAIN WEST
THIS AFTERNOON TO LIFT NORTHEAST INTO THE PLAINS
TOMORROW...BRINGING THE CHANCE FOR SEVERE WEATHER TO THE LOCAL
AREA. WITH SIGNIFICANT INSTABILITY BUILDING ALOFT AHEAD OF THIS
DISTURBANCE...ON THE ORDER OF 4-5 KJ/KG...AND 0-6KT SHEAR VALUES
APPROACHING 50 KTS...THE POTENTIAL EXISTS FOR ORGANIZED
SUPERCELLS...VERY LARGE HAIL AND ISOLATED TORNADOES ACROSS THE
LOCAL AREA DURING THE LATE AFTERNOON AND EVENING HOURS.

ONE QUESTION WILL BE THE INITIATION OF THIS ACTIVITY...AS WITH
LOW LEVEL STRATUS WORKING ITS WAY NORTH ACROSS THE AREA
TONIGHT...THERE IS A QUESTION OF HOW MUCH SURFACE HEATING CAN BE
REALIZED DURING THE DAYTIME HOURS. WHILE THIS COULD PUT A DELAY ON
CONVECTIVE INITIATION DURING THE AFTERNOON HOURS...EXPECT FORCING
AHEAD OF THE UPPER LEVEL LOW TO HELP INITIATE SEVERE THUNDERSTORMS
BY LATE AFTERNOON OR EARLY EVENING. INITIALLY...THE FOCUS OF THIS
ACTIVITY SHOULD BE ACROSS NORTH CENTRAL KANSAS...NEAR THE
INTERSECTION OF THE DRY LINE AND WARM FRONT...SHIFTING NORTH
DURING THE EARLY EVENING HOURS AND THE WARM FRONT LIFTS NORTH INTO
NEBRASKA.

WHILE THE INITIAL THREAT WILL INCLUDE ISOLATED TORNADOES DURING
THE LATE AFTERNOON AND EVENING HOURS...THIS SHOULD TRANSITION TO
MORE OF A LARGE HAIL THREAT AND WIND GUST THREAT LATER IN THE
EVENING. WITH SUCH LARGE CAPE VALUES AND SHEAR...WOULD NOT BE
SURPRISED TO SEE VERY LARGE HAIL...AND WENT AHEAD AND INCREASED
HAIL SIZE TO MENTION THE POTENTIAL FOR BASEBALL SIZED HAIL IN THE
HWO.

AS THE PARENT LOW THEN LIFT FURTHER NORTH DURING THE DAY ON
WEDNESDAY...EXPECT INSTABILITY TO BEGIN TO WANE AND FOR SHOWER AND
THUNDERSTORM ACTIVITY TO DECREASE SIGNIFICANTLY DURING THE DAYTIME
HOURS WEDNESDAY. THEN AS THE ASSOCIATED COLD FRONT TRACKS ACROSS
THE LOCAL AREA THURSDAY...COOLER AIR WILL SETTLE IN ACROSS THE
LOCAL ARE THROUGH THE REMAINDER OF THE EXTENDED PERIODS...WHEN
TEMPERATURES ARE EXPECTED TO FLUCTUATE ABOUT 5-10 DEGREES BELOW
NORMAL FOR THE REMAINDER OF THE PERIOD. IN ADDITION TO THIS COOLER
WEATHER...SEVERAL ADDITIONAL UPPER LEVEL DISTURBANCES ARE EXPECTED
TO ROTATE OUT OF THE LONGWAVE TROUGH TO OUR WEST...BRING
ADDITIONAL CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS TO THE
LOCAL AREA BEGINNING THURSDAY NIGHT...AND CONTINUING THROUGH THE
UPCOMING WEEKEND.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1208 AM CDT TUE APR 26 2016

A COUPLE OF CONCERNS FOR THIS FORECAST PERIOD. FIRST THERE WILL BE
LOW LEVEL MOISTURE ADVECTION INTO THE AREA THROUGH MUCH OF THE
PERIOD. THROUGH MID DAY THERE WILL BE AN INCREASE IN LOWER
CLOUDS AND THERE COULD BE SOME DRIZZLE AND PERHAPS SOME FOG.
CURRENTLY THERE ARE NOT LOCATIONS THAT HAVE EXTREMELY LOW CEILINGS
AND VISIBILITY BUT EXPECT THAT TO CHANGE TOWARD DAY BREAK. HAVE
MVFR IN THERE NOW...BUT THERE COULD BE SOME IFR AROUND SUNRISE.
THE NEXT CONCERN IS A CHANCE FOR THUNDERSTORMS. THERE COULD BE
SOME DURING THE MORNING...BUT THE BETTER CHANCE WILL BE THIS
AFTERNOON AND EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...FAY
LONG TERM...ROSSI
AVIATION...JCB
Hazardous weather outlook, Apr 25, 1:20 PM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT MON APR 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
220 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. A STRONG TO
SEVERE STORM IS POSSIBLE TOWARD TUESDAY MORNING WITH QUARTER SIZE
HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER ARE
POSSIBLE DURING THE DAY TUESDAY...PRIOR TO AN EVEN GREATER RISK
FOR SEVERE WEATHER IN THE LATE AFTERNOON AND EVENING.

DANGEROUS THUNDERSTORMS ARE FORECAST TUESDAY ESPECIALLY BETWEEN
THE HOURS OF 4 PM AND MIDNIGHT. THE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS AND
DAMAGING WINDS OF 70 MPH.

IN ADDITION...THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA ON WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ON TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

The radar

The Grand Island radar (KUEX), 55 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 heavy rain, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Nuckolls

When
April 26, 2:12 AM CST
Where
Nuckolls County, Hardy
Measured
1 in hail
Reported by
Social Media
Coordinates
40.020, -97.930

Hail, Thayer

When
April 26, 2:57 AM CST
Where
Thayer County, Hebron
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.170, -97.580

Hail, Thayer

When
April 26, 4:45 AM CST
Where
Thayer County, 2 mi S of Carleton
Measured
1 in hail
Reported by
Public
Coordinates
40.271, -97.670

Heavy Rain, Nuckolls

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Nuckolls County, 4.29 mi E of Hardy
Reported by
CoCoRaHS
Coordinates
40.010, -97.850

Twenty-four hour rainfall was 3.65 inches.

Heavy Rain, Phelps

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Phelps County, Holdrege Arpt
Reported by
AWOS
Coordinates
40.450, -99.330

Twenty-four hour rainfall was 3.62 inches.

Heavy Rain, Nuckolls

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Nuckolls County, Ruskin
Reported by
CoCoRaHS
Coordinates
40.150, -97.870

Twenty-four rainfall was 5.10 inches.

Heavy Rain, Hamilton

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Hamilton County, 3.72 mi E of Hampton
Reported by
CoCoRaHS
Coordinates
40.860, -97.830

Twenty-four rainfall was 3.45 inches.

Heavy Rain, Valley

When
April 26, 6:00 AM CST to April 27, 6:00 AM CST
Where
Valley County, Arcadia
Reported by
COOP Observer
Coordinates
41.430, -99.130

Twenty-four rainfall was 3.09 inches.

Hail, Nuckolls

When
April 26, 3:50 PM CST to 3:55 PM CST
Where
Nuckolls County, 3 mi E of Superior to 2 mi E of Superior
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.030, -98.013

Hail, Thayer

When
April 26, 4:36 PM CST to 4:39 PM CST
Where
Thayer County, Deshler to 4 mi W of Deshler
Measured
2.5 in hail
Property damage
$500,000
Crop damage
$500,000
Reported by
Storm Chaser
Coordinates
40.150, -97.720

Hail ranging from quarter to tennis ball size was reported along this path, with the largest stones in Deshler itself.

Hail, Clay

When
April 26, 4:37 PM CST
Where
Clay County, 4 mi E of Deweese
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.350, -98.054

Hail, Clay

When
April 26, 4:50 PM CST to 4:52 PM CST
Where
Clay County, Fairfield to 2 mi W of Fairfield
Measured
1.25 in hail
Reported by
Public
Coordinates
40.430, -98.120

Hail, Thayer

When
April 26, 4:53 PM CST to 5:03 PM CST
Where
Thayer County, 7.18 mi ENE of Hubbell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -97.370

Hail up to the size of nickels occurred for about 10 minutes.

Hail, Thayer

When
April 26, 5:03 PM CST to 5:13 PM CST
Where
Thayer County, 7 mi ENE of Hubbell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.059, -97.378

Hail, Clay

When
April 26, 5:21 PM CST
Where
Clay County, 7 mi S of Sutton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.499, -97.850

Hail, Clay

When
April 26, 5:24 PM CST to 5:27 PM CST
Where
Clay County, 6 mi ESE of Clay Center to 7 mi S of Sutton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Hail, Clay

When
April 26, 5:29 PM CST
Where
Clay County, 3 mi N of Inland
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.643, -98.220

Thunderstorm Wind, Nuckolls

When
April 26, 5:40 PM CST
Where
Nuckolls County, Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -98.270

A large tree limb was downed in town.

Hail, Clay

When
April 26, 5:51 PM CST
Where
Clay County, 4 mi NE of Harvard
Measured
0.75 in hail
Reported by
Public
Coordinates
40.661, -98.046

Hail, Hamilton

When
April 26, 6:00 PM CST
Where
Hamilton County, 3 mi SW of Phillips
Measured
0.88 in hail
Reported by
Public
Coordinates
40.869, -98.261

Hail, Hamilton

When
April 26, 6:04 PM CST
Where
Hamilton County, Phillips
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.900, -98.220

Hail, Nuckolls

When
April 26, 6:07 PM CST
Where
Nuckolls County, 2 mi NE of Hardy
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.041, -97.903

Flash Flood, Thayer

When
April 26, 6:30 PM CST to April 27, 12:30 AM CST
Where
Thayer County, 3.32 mi W of Chester to 2.83 mi WNW of Byron
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.027, -97.682

Flash flooding struck western Thayer and eastern Nuckolls County on this Tuesday evening/night, thanks to a fairly narrow, north-south oriented swath of at least 4-6 inches of rain. The greatest flooding impacts occurred in the community of Deshler, as both the Spring Creek and Snake Creek flooded, along with general street flooding. The fire chief evacuated approximately 45 residents from a local nursing and assisted living home. A few residents on the south side of town on 4th Street were also evacuated. A person was trapped south of Snake Creek Bridge on 4th Street, due to the quickly rising water. Flooding also closed Highway 136 between Deshler and Ruskin for several hours, as storm chaser video depicted a roughly 200-yard stretch of water rushing across the highway three miles west of Deshler around 7:45 p.m. CDT. In addition to Highway 136, a number of rural county roads were covered with water due to flooding from nearby Spring Creek. Although general flooding of mainly low-lying areas persisted into the day of Wednesday the 27th, the worst of the more serious flash flooding eased during the pre-dawn hours.

Flash Flood, Nuckolls

When
April 26, 6:30 PM CST to April 27, 12:30 AM CST
Where
Nuckolls County, 2.76 mi ENE of Ruskin to 5.78 mi NW of Ruskin
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.163, -97.821

Flash flooding struck western Thayer and eastern Nuckolls County on this Tuesday evening/night, thanks to a fairly narrow, north-south oriented swath of at least 4-6 inches of rain. The greatest flooding impacts occurred in the community of Deshler, as both the Spring Creek and Snake Creek flooded, along with general street flooding. The fire chief evacuated approximately 45 residents from a local nursing and assisted living home. A few residents on the south side of town on 4th Street were also evacuated. A person was trapped south of Snake Creek Bridge on 4th Street, due to the quickly rising water. Flooding also closed Highway 136 between Deshler and Ruskin for several hours, as storm chaser video depicted a roughly 200-yard stretch of water rushing across the highway three miles west of Deshler around 7:45 p.m. CDT. In addition to Highway 136, a number of rural county roads were covered with water due to flooding from nearby Spring Creek. Although general flooding of mainly low-lying areas persisted into the day of Wednesday the 27th, the worst of the more serious flash flooding eased during the pre-dawn hours.

Hail, Phelps

When
April 26, 6:42 PM CST
Where
Phelps County, Atlanta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.370, -99.470

Hail, Harlan

When
April 26, 6:52 PM CST to 7:02 PM CST
Where
Harlan County, Ragan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -99.280

Hail, Dawson

When
April 26, 6:58 PM CST
Where
Dawson County, 4.24 mi E of Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -99.450

Thunderstorm Wind, Dawson

When
April 26, 7:03 PM CST
Where
Dawson County, 4.72 mi WNW of Overton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.749, -99.617

Wind gusts were estimated to be near 60 MPH. A driver on Highway 30 near Road 440 reported difficulty keeping vehicle on the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631680, 631681, 631682, 633021, 633022, 633023, 633024, 633025, 631683, 631685, 631688, 631689, 631690, 631869, 631691, 631693, 631694, 631870, 631696, 631697, 631871, 631872, 631679, 633027, 631873, 631874, 631875, 631876.